A woman in England was rushed to an emergency room with life-threatening symptoms after she mistakenly used the leaves of a poisonous plant to make an herbal tea, according to a new report of her case.
The 63-year-old woman recovered after receiving treatment, according to the report, which was published today (Dec. 1) in the journal BMJ Case Reports.
The plant that the woman used to make the tea, called foxglove, contains potentially harmful compounds that act on proteins called ion channels in heart cells, and can cause a person's heart rate to slow down, said the lead author of the report, Dr. Mathew Kurian Vithayathil, a doctor at the King’s College Hospital in London, who treated the woman. [10 Amazing Facts About Your Heart]
The woman came to the emergency department in April 2016, Vithayathil told Live Science. When she was admitted to the hospital, her symptoms included vomiting, irregular heartbeat and lightheadedness, according to the report.
When the doctors examined the woman, they found that her heartbeat was slower than normal and her pulse was irregular. However, the woman had no history of heart problems and was not taking any medications.
However, the woman told her doctors that, the night before, she had tried a new herbal remedy — a tea made from the leaves of a plant named comfrey — that her friend had recommended to help the woman treat her insomnia. The woman took her friend's advice and purchased a product at a local market that was labeled as comfrey leaves.
She then mixed the leaves with hot water at home and drank the tea. But she developed the symptoms in just a few hours.
Because the woman had not previously had heart problems, and she did not take medication, her doctors suspected that the herbal tea caused her symptoms. [27 Oddest Medical Cases]
But when they looked up "comfrey" on the National Poisons Information Service (NPIS) website, they did not find any information about its potential toxicity. However, when the researchers extended their search to other web sources, they found that the comfrey plant resembled — and was easy to confuse with — the foxglove plant, which contains potentially toxic compounds that might have caused the symptoms that the woman experienced.
When the doctors examined the woman's blood composition, they found increased levels of one such compound, called digoxin, in her blood. They treated the woman with an antidote for this compound and monitored her condition for the next five days until her heart rate went back to normal. After that, she went home.
The new report shows that, although herbal remedies may seem harmless, they can also be potentially fatal, especially if they are sold or purchased by people who have limited knowledge of plants, the researchers said.
Originally published on Live Science.
Live Science newsletter
Stay up to date on the latest science news by signing up for our Essentials newsletter.